Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 25, NWS Las Vegas, NV

July 28, 1996Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 1996, 1:45 PM PDT for Clark County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1996, 1:45 PM PDT (20:45 UTC)
Expired
Jul 28, 1996, 2:45 PM PDT
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2981 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 282046
FFWLAS
NVC003-282145-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 28 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  245 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...SOUTHERN CLARK COUNTY
 
AT 145 PM PDT...LAS VEGAS DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM NEAR WILLOW
BEACH TO SEARCHLIGHT IN SOUTHERN CLARK COUNTY.  A SKYWARN SPOTTER
IN SEARCHLIGHT REPORTED VERY HEAVY RAIN WITH WATER AND MUD RUNNING
ACROSS SOME STREETS IN SEARCHLIGHT.  THE STORMS WERE MOVING
NORTHEAST AT 15 MILES AN HOUR.  PERSONS IN THE AREAS OF SEARCHLIGHT
...NELSON...CAL-NEV-ARI...COTTOWOOD COVE AND WILLOW BEACH SHOULD
BE PREPARED FOR FLASH FLOODING OF WASHES AND LOW-LYING AREAS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
 
 
&
NEMETH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:09 AM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 9:09 AM PDT, 4 hours 36 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 AM PDT SUN JUL 28 1996

VORT MAX INDETIFIED ON STLT WATER VAPOR LOOP IN CENT NV MOVG NWD
WITH DRYING OF MID/UPR LVLS NOTED ACRS SERN CA/SRN NV FOLLOWING
PASSAGE OF VORT. LTL OR NO DYNAMICS TO SPEAK OF TDA ACRS REGION
BUT THERMODYNAMICS IN PLACE FOR CONVECTION TO INITIATE OVR MTNS.
SFC DWPNTS HAVE INCRD ACRS PARTS OF NV ZN8 W/TPH SHOWING A +9 24 HR
CHG WHILE IGM IS +5.  LOW LVL MSTR INCR ACRS PARTS OF WRN AZ DUE
IN PART TO OUTFLOW FRM OVERNIGHT CONVECTION.  LTL DWPNT CHG FRM
DRA-EED W/NO INDC OF A GULF CAL SURGE ALONG CO RVR.   DRA 12Z
SOUNDING HAS DECENT INVERTED V AND SHARP MODIFIED VALUES HAVE SIG
CAPE (2000-3000 J/KG) WITH ONLY SFC HEATING.  COMBINATION OF STG
SFC HEATING...LOW LVL MSTR AND OROGRAPHICS SUFFICIENT FOR CONVECTION
TDA.  FFA CHECK LIST DOES NOT PRESENT A STG CASE OF SVR/FFW THREAT
AND WILL NOT MAKE ANY SIG CHGS TO CURRENT FCST BY REINTRODUCING
HIGHER POPS OR WORDING OF GUSTY WINDS ETC.  LAS 221.  NEMETH

In the hours before

Special weather statement, Jul 28, 12:30 PM PDT, 1 hour 15 minutes before
NVZ009-CAZ019-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN JUL 28 1996

...THUNDERSTORMS BEGINNING AROUND SOUTHERN NEVADA...

AT 1215 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED DEVELOPING
THUNDERSTORMS IN SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE MOST
NOTABLE STORMS WERE LOCATED ALONG STATE HIGHWAY 164 BETWEEN NIPTON
CALIFORNIA AND SEARCHLIGHT NEVADA.  THESE STORMS WERE MOVING TO THE
NORTHEAST AT 10 TO 15 MPH.  OTHER STORMS WERE BEGINNING TO
DEVELOP IN WESTERN CLARK COUNTY OVER THE SPRING MOUNTAINS...IN
NORTHERN CLARK COUNTY OVER THE SHEEP RANGE AND OVER THE MOUNTAINS
OF MOHAVE COUNTY ARIZONA.

MORE STORMS CAN BE EXPECTED ACROSS THE REGION DURING THE AFTERNOON
AND EARLY EVENING WITH FAVORED AREAS OF DEVELOPMENT OVER HIGHER
TERRAIN.  BOATERS...HIKERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD
KEEP A CLOSE EYE ON THE WEATHER AN BE PREPARED TO FIND SHELTER IF
A STORM APPROACHES YOUR AREA.  STAY TUNED TO THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ADAIR
Special weather statement, Jul 28, 12:33 PM PDT, 1 hour 12 minutes before
NVZ009-CAZ019-AZZ001>003-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN JUL 28 1996

...THUNDERSTORMS BEGINNING AROUND SOUTHERN NEVADA...

AT 1215 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED DEVELOPING
THUNDERSTORMS IN SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE MOST
NOTABLE STORMS WERE LOCATED ALONG STATE HIGHWAY 164 BETWEEN NIPTON
CALIFORNIA AND SEARCHLIGHT NEVADA.  THESE STORMS WERE MOVING TO THE
NORTHEAST AT 10 TO 15 MPH.  OTHER STORMS WERE BEGINNING TO
DEVELOP IN WESTERN CLARK COUNTY OVER THE SPRING MOUNTAINS...IN
NORTHERN CLARK COUNTY OVER THE SHEEP RANGE AND OVER THE MOUNTAINS
OF MOHAVE COUNTY ARIZONA.

MORE STORMS CAN BE EXPECTED ACROSS THE REGION DURING THE AFTERNOON
AND EARLY EVENING WITH FAVORED AREAS OF DEVELOPMENT OVER HIGHER
TERRAIN.  BOATERS...HIKERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD
KEEP A CLOSE EYE ON THE WEATHER AN BE PREPARED TO FIND SHELTER IF
A STORM APPROACHES YOUR AREA.  STAY TUNED TO THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:45 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jul 28, 2:04 PM PDTFlash Flood WarningVEFClark56 min
Jul 28, 2:04 PM PDTSevere Thunderstorm WarningVEFClark56 min
Jul 28, 3:07 PM PDTFlash Flood WarningVEFClark68 min
Jul 28, 3:07 PM PDTSevere Thunderstorm WarningVEFClark68 min
Jul 28, 3:09 PM PDTFlash Flood WarningVEFClark66 min
Jul 28, 3:09 PM PDTSevere Thunderstorm WarningVEFClark66 min
Jul 28, 4:21 PM PDTFlash Flood WarningVEFClark39 min
Jul 28, 4:21 PM PDTSevere Thunderstorm WarningVEFClark39 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.